Case Presentation: A 56-year-old Caucasian female with history of mechanical aortic and mitral valves on chronic warfarin therapy, atrial fibrillation, and questionable history of SLE was admitted to the intensive care unit for emergent splenectomy following a motor vehicle accident. After initially being sent home from a regional hospital, she was diagnosed five days later with a splenic hematoma, hemoperitoneum, and severe anemia in the setting of new abdominal pain. Her intraoperative course was complicated by atrial fibrillation with rapid ventricular response. Platelet count, which was previously normal, precipitously dropped to a nadir of 8, and so anticoagulation was held. Over the next several days, the patient developed right hand necrosis, a right brachial vein deep vein thrombosis, microangiopathic hemolytic anemia, acute renal failure, and acute liver failure, for which she was restarted on anticoagulation. Several days later, she was diagnosed with an acute right subdural intracranial hemorrhage in the setting of acute encephalopathy, at which time anticoagulation was again held. Due to concern for TTP or CAPS, treatment with plasmapheresis and high dose steroids was emergently started, as was therapeutic anticoagulation following stability of her head bleed, with dramatic clinical and laboratory improvement two weeks later. Immune work-up ultimately returned positive for anticardiolipin IgG and IgM, lupus anticoagulant, and anti-2B glycoprotein IgG antibodies, consistent with a diagnosis of CAPS.
Discussion: Catastrophic Antiphospholipid Syndrome (CAPS) is a rare life-threatening autoimmune disease characterized by rapid onset of multisystem arterial or venous thromboses leading to organ failure. Although less than 1% of patients with APS develop its catastrophic variant, the disease is mostly fatal without intervention. Multiple precipitants have been identified, including surgery, infection, and oral contraceptives, however systemic lupus erythematosus (SLE)-associated CAPS carries a higher mortality. The low prevalence rate and difficulty distinguishing it from other hypercoagulable states, including thrombotic thrombocytopenic purpura (TTP) and heparin-induced thrombocytopenia (HIT), present a continued challenge to accurate and timely diagnosis, however due to increasing awareness and expedited treatment initiation, survival rates for CAPS patients have reached 78% worldwide. The patient discussed previously had multiple risk factors for a thromboembolic storm, including a probable history of antiphospholipid antibodies from SLE, increased risk for both prosthetic valve and atrial fibrillation thromboses while off anticoagulation, and surgical stress. The rapid onset of treatment while work-up for CAPS was pending led to a favorable response, despite her severely elevated mortality risk.
Conclusions: Increased awareness by physicians regarding CAPS diagnosis during hypercoagulable state evaluation will continue to improve patient outcomes.